Sulphasalazine-related life-threatening side effects: is N-acetylcysteine of therapeutic value?
Related Experiment Videos
C Gabay1, M De Bandt, E Palazzo
1Clinique de Rhumatologie, CHU Bichat, Claude-Bernard, Paris, France.
Abstract:
This report is on a patient with a spondylarthropathy with peripheral joint involvement treated with sulphasalazine who developed severe hepatitis, disseminated intravascular coagulation, high spiking fever, a mononucleosis-like syndrome and a diffuse cutaneous rash. All these features resolved rapidly after drug withdrawal and intravenous N-acetylcysteine. Serious sulphasalazine-related adverse reactions are rare and their outcome is generally favourable within a few weeks after drug withdrawal. However, certain cases with life-threatening side effects may need additional treatment. The course in our patient suggests that N-acetylcysteine may be useful for treating sulphasalazine-induced side effects.